concerned about Januvia

By susiemaeemily Latest Reply 2010-07-28 13:32:44 -0500
Started 2010-03-22 18:20:31 -0500

I am currently taking 3 oral medications for Diabetes. One is 50mg Januvia. I have been hearing that Januvia can cause other complications does anyone have information about this?

4 replies

kdroberts 2010-03-22 20:06:33 -0500 Report

Januvia and other drugs in it's class (DPP-4 inhibitors) work by inhibiting part of your immune system. There is some suggestion that the part it inhibits helps part of your immune system that is particularly helpful fighting off certain types of cancer. Personally, I would not take januvia. The FDA approval didn't really test to see what inhibiting something that is used all over your body would do other than in relation to blood sugar and the standard cancer tests which in themselves don't actually test to see if a drug causes cancer directly. Just remember, the entire class of medication januvia belongs to has only been on the market less then 3 years and januvia was the first. The long term impact is pretty much unknown.

This has some good info.

Mantra 2010-03-22 20:00:54 -0500 Report

My Mom was given Januvia when she was hospitalised at the first and second hospital (because the doctor was the same), and the medicine gave good impact to my Mom's BS.

The fouth hospital also gave her Januvia, because I showed them the list of my Mom's prescriptions from her previous hospitals.

However when she changed hospital (which was the 5th hospital of in a year), her doctor gave him insulin because she had foot ulcer. When the ulcer recovered, the doctor gave her Gluco…(I forget the name), but it didn't do well.

I then told him that the previous doctors gave her Januvia 100mg, and it worked well.
His response really surprised me..more or less something like this: "in a short term, it works well, but in the long term it might give the risk of cancer".
He then, until now gives my Mom Nuvonorm 10mg in the morning & 20mg in the afternoon(not the insulin, but the tablet). My Mom's BS is just so so, but the good thing, Nuvonorm doesn't give problem to her stomach like Gluco…/

GabbyPA 2010-03-22 18:54:50 -0500 Report

I found this link about the side effects of Januvia.
It seems that they tend to be minor, but you will want to be aware of what to look for. Also if you go to you can find out how Januvia reacts with your other prescription medicines. There you can form your medication list along with your supplements to make sure that you are not mixing things that could cause trouble.
Also, use your pharmacist. They are a wealth of information and usually very helpful. I learn a lot from mine and ask them all kinds of questions.